Nevada, 2009Winter Storm and Heavy Snow in Nevada, December 6 to 7, 2009
December 6 to 7, 2009 · NWS REV · 4 events in 4 counties and zones
A very cold and intense upper low dropped from British Columbia into western Oregon on the 6th and into northern California on the 7th. This brought heavy snow to the Sierra and western Nevada along with strong winds for the higher terrain of the Sierra.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very cold and intense upper low dropped from British Columbia into western Oregon on the 6th and into northern California on the 7th. This brought heavy snow to the Sierra and western Nevada along with strong winds for the higher terrain of the Sierra.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 6, 4:40 PM PST, 20 minutes earlier.
Area forecast discussion, Dec 6, 4:40 PM PST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
440 PM PST SUN DEC 6 2009
.SHORT TERM...
A BAND OF MODERATE TO LOCALLY HEAVY SNOW DEVELOPED OVER SOUTHERN
LASSEN AND NORTHERN PLUMAS COUNTIES THIS MORNING IN AREA OF
CONVERGENCE CAUSED BY A SHORT WAVE ROTATING AROUND AN APPROACHING
UPPER LOW AND A GOOD H7 CONVERGENCE/H3 DIVERGENCE COUPLET. THIS
BAND OF SNOW PRODUCED UP TO 3 INCHES OF SNOW SOUTH OF SUSANVILLE
TO THE TAHOE AREA...AND UP TO AN INCH IN THE RENO AREA AS IT MOVED
THROUGH.
THE LOW CENTER WAS ALONG THE CA/OREGON BORDER THIS AFTERNOON AND
MOVING SOUTH. A STRONG JET STREAM WAS OVER THE CWA AND WAS HELPING
TO PRODUCE VERY STRONG WIND GUSTS IN THE SIERRA. A WIND GUST OF 93
MPH WAS REPORTED AT THE MAMMOTH YOSEMITE AIRPORT JUST AFTER 2 PM
WITH GUSTS TO 66 MPH FARTHER NORTH AT BRIDGEPORT. RIDGE GUSTS HAVE
BEEN 90-100+ ALONG THE SIERRA FROM TAHOE TO MONO COUNTY. THESE
WINDS WILL REMAIN STRONG AND GUSTY INTO THE EVENING THEN DECREASE
AS HEAVIER PRECIPITATION MOVES INTO THE AREA.
TIMING OF THE WINTER STORM WARNINGS WAS MOVED UP IN THE LASSEN
COUNTY TO TAHOE TO SIERRA FRONT AREAS AS THE SNOW BAND TODAY WILL
BE FOLLOWED BY ADDITIONAL SNOW MOVING INTO THE AREA EARLY THIS
EVENING. IN ADDITION...WINTER WEATHER ADVISORIES WERE ISSUED FOR
CHURCHILL AND PERSHING COUNTIES AS THE INCOMING SYSTEM SPREADS
SNOW OVER THE ENTIRE AREA TONIGHT AND MONDAY. THERE IS GOOD MODEL
AGREEMENT ON TIMING OF HEAVIER SNOW WITH THIS STORMS SYSTEM AS THE
HEAVIER SNOW IN THE NORTH SPREADS SOUTH TONIGHT AND THEN MOVES OFF
TO THE EAST LATER ON MONDAY WHEN THE NORTHERN CA LOW OPENS UP AND
MOVES EAST.
NAM BUFKIT SOUNDINGS SHOW 18 INCHES OF SNOW DURING THIS STORM AT
SOUTH LAKE TAHOE WITH 5 INCHES AT THE RENO AIRPORT. HIGHER AMOUNTS
ARE EXPECTED AT UPPER ELEVATIONS IN THE SIERRA AND IN FOOTHILLS OF
EXTREME WESTERN NV. DETAILS ON THE WINTER WEATHER ADVISORIES AND
WARNINGS CAN BE FOUND IN THE RNOWSWREV PRODUCT ON OUR WEB SITE AT
WEATHER.GOV/RENO
TEMPERATURES WERE COLD TODAY AND MORE OF THE SAME IS EXPECTED
THROUGH WEDNESDAY. THE COLDEST READINGS ARE LIKELY TO OCCUR EARLY
WEDNESDAY MORNING AS CLEARING SKIES...LIGHT WINDS...AND SNOW COVER
ALLOW GOOD RADIATIONAL COOLING. TEMPS COULD BE NEAR OR BELOW ZERO
IN SOME WESTERN NV VALLEYS WITH EVEN COLDER READINGS IN THE
MOUNTAIN VALLEYS.
.LONG TERM...THURSDAY THROUGH SUNDAY...
SHORT TERM WEATHER ACTIVITY HAS TAKEN PRECEDENT...BUT ACTIVE WEATHER
PATTERN IS LIKELY TO CONTINUE INTO NEXT WEEKEND. FOR THURSDAY...THE
12Z GFS AND ECMWF CAME IN MUCH WEAKER WITH THIS SYSTEM...BUT NEARLY
ALL OF THE GFS ENSEMBLE MEMBERS AND THE 18Z GFS RUN KEPT SOME PRECIP
OVER MUCH OF THE REGION. THEREFORE THE POPS WERE MAINTAINED ALTHOUGH
PRECIP AMOUNTS ARE NOT LOOKING AS IMPRESSIVE...QPF IN THE SIERRA NOW
TOPPING OUT BTWN 0.50 AND 0.75 INCH ON THE ECMWF AND 18Z GFS WHICH
IS LESS THAN HALF OF THE MAXIMUM THAT GUIDANCE INDICATED 24 HOURS
AGO. PRECIP TYPE WITH THIS SYSTEM WILL BE VIRTUALLY ALL SNOW DUE TO
THE COLD AIR MASS REMAINING LOCKED IN PLACE. MODEL SOUNDINGS KEEP
VERTICAL PROFILES BELOW 700 MB LARGELY ISOTHERMAL...AND HELD BELOW
FREEZING.
FROM FRIDAY-SUNDAY...MOIST PACIFIC FLOW IS EXPECTED TO INCREASE AS A
MORE SIGNIFICANT PRECIP EVENT IS BECOMING MORE LIKELY FOR THE SIERRA
AND WRN NV. TIMING OF THE SHORTWAVES CARRYING THIS MOISTURE
CONTINUES TO VARY BETWEEN GUIDANCE SOURCES SO THE CURRENT BEST
ESTIMATE OF MAXIMIZING PRECIP THREATS FOR FRI NGT AND SATURDAY IS
SUBJECT TO CHANGE. AS IS THE CASE FOR THE THURSDAY SYSTEM...THE SNOW
LEVELS MAY STRUGGLE TO RISE MUCH ABOVE THE VALLEY FLOOR THRU NEXT
WEEKEND IF THESE SHORTWAVES CONTINUE TO TRACK FAR ENOUGH SOUTH AND
QUICKLY ENOUGH TO KEEP FLOW ALOFT FROM THE WEST INSTEAD OF
SOUTHWEST. THEREFORE HAVE LOWERED MAX TEMPS BELOW MEX MOS GUIDANCE
FOR NEXT WEEKEND. MJD
&&
.AVIATION...
FOR KTVL/KTRK/KRNO...CURRENT IFR/LIFR CONDS DUE TO NARROW BUT MORE
INTENSE SNOW BAND WILL LIKELY BE SHORT LIVED INTO EARLY THIS EVENING
BY 02Z AS THE JET STREAK PRODUCING THIS BAND EXITS THE
REGION...HOWEVER THE BREAK IN SNOW ACTIVITY MAY BE SHORT LIVED
ESPECIALLY FOR THE TAHOE BASIN AS THE MAIN LOW AND STRONGER JET
DYNAMICS ARRIVE LATER TONIGHT. ALL THREE SITES LIKELY TO SEE
IFR/LIFR VSBY/CIGS IN STEADY SN NEARLY CONTINUOUSLY FROM 08Z TONIGHT
THRU MOST OF MONDAY.
FOR KLOL...MVFR CIGS/VSBY WITH OCNL IFR THRU 03Z THIS EVENING
FOLLOWED BY A FEW HOURS OF IMPROVEMENT...BUT MVFR/IFR CONDS LIKELY
IN STEADY -SN FROM 12Z EARLY MON MORNING AND THRU MOST OF MONDAY.
MJD
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING UNTIL 7 PM PST MONDAY FOR NVZ002.
WINTER WEATHER ADVISORY UNTIL 4 PM PST MONDAY FOR NVZ005.
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM PST MONDAY
FOR NVZ003.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 PM PST
MONDAY FOR NVZ004.
CA...WINTER STORM WARNING UNTIL 7 PM PST MONDAY FOR CAZ071-072.
WINTER WEATHER ADVISORY UNTIL 4 PM PST MONDAY FOR CAZ070.
HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR CAZ073.
WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 PM PST MONDAY
FOR CAZ073.
&&
HTTP://WEATHER.GOV/RENOIn the hours before
Local storm report, Dec 6, 12:21 PM PST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1221 PM PST SUN DEC 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 AM SNOW 2 NNE CRESCENT MILLS 40.14N 120.94W
12/06/2009 M1.0 INCH PLUMAS CA TRAINED SPOTTER
SPOTTER REPORTED 1.0 INCH OF SNOWFALL.
1102 AM SNOW 5 ENE CISCO 39.32N 120.43W
12/06/2009 M1.0 INCH NEVADA CA TRAINED SPOTTER
HEAVY SNOW HAS BEEN FALLING SINCE 10AM. VISIBILITY LESS
THAN ONE QUARTER MILE DUE TO SNOW. WIND SPEED ESTIMATED
BETWEEN 30 AND 40 MPH. ELEVATION 6200 FEET.
1108 AM NON-TSTM WND GST MAMMOTH LAKES 37.64N 118.96W
12/06/2009 M70.00 MPH MONO CA ASOS
70 MPH WIND GUST MEASURED AT MAMMOTH YOSEMITE AIRPORT.
1155 AM SNOW GRAEAGLE 39.77N 120.62W
12/06/2009 M3.0 INCH PLUMAS CA TRAINED SPOTTER
SPOTTER REPORTED 3 INCHES FROM 9AM-NOON. CURRENTLY 24
DEGREES WITH LIGHT WINDS.
1156 AM NON-TSTM WND GST SOUTH LAKE TAHOE 38.94N 119.98W
12/06/2009 M58.00 MPH EL DORADO CA ASOS
58 MPH WIND GUST MEASURED AT LAKE TAHOE AIRPORT.
&&
MCGUIRELocal storm report, Dec 6, 2:46 PM PST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
246 PM PST SUN DEC 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 PM SNOW 4 WSW HONEY LAKE 40.20N 120.41W
12/06/2009 M3.0 INCH LASSEN CA TRAINED SPOTTER
CURRENT SNOWFALL TOTAL AS OF 1PM IN THE MILFORD CA AREA
AT 4200 FEET. SPOTTER REPORTED CURRENTLY SNOWING
MODERATELY.
0138 PM NON-TSTM WND GST MAMMOTH LAKES 37.64N 118.96W
12/06/2009 M78.00 MPH MONO CA ASOS
78 MPH WIND GUST MEASURED AT THE MAMMOTH YOSEMITE
AIRPORT.
0200 PM SNOW HOBART MILLS 39.40N 120.18W
12/06/2009 E3.0 INCH NEVADA CA TRAINED SPOTTER
SNOW BEGAN AT 10AM.
0203 PM SNOW TRUCKEE 39.33N 120.20W
12/06/2009 M3.0 INCH NEVADA CA TRAINED SPOTTER
CURRENT SNOWFALL TOTAL AS OF 2PM.
0213 PM SNOW 4 W PROSSER CREEK RESER 39.37N 120.25W
12/06/2009 M2.0 INCH NEVADA CA TRAINED SPOTTER
SNOW BEGAN AT 930AM AND VISIBILITY IS DOWN TO ONE QUARTER
MILE. 6500 FOOT ELEVATION.
0215 PM NON-TSTM WND GST MAMMOTH LAKES 37.64N 118.96W
12/06/2009 M93.00 MPH MONO CA ASOS
93MPH WIND GUST MEASURED AT MAMMOTH YOSEMITE AIRPORT.
SUSTAINED WINDS OF 55 MPH ARE CURRENTLY OCCURING.
0216 PM NON-TSTM WND DMG LEE VINING 37.96N 119.12W
12/06/2009 MONO CA TRAINED SPOTTER
WINDS BLEW A DUMPSTER INTO A CAR...WHICH BLEW OUT CAR
WINDOW. ANOTHER CAR WINDOW WAS BLOWN OUT BY FLYING DEBRIS
DUE TO WIND GUSTS. ADDITIONALLY...WINDS BLEW A ROAD
INFORMATION SIGN ACROSS ROADWAY INTO A STOP
SIGN...EFFECTIVELY KNOCKING IT DOWN. MEASURED WIND GUST
OF 56MPH AT 102PM.
&&
MCGUIRESpecial weather statement, Dec 6, 4:24 PM PST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
424 PM PST SUN DEC 6 2009
CAZ070>073-NVZ001>005-071300-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
LOYALTON...SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...
MARKLEEVILLE...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES...HAWTHORNE...YERINGTON...SMITH VALLEY...MINA...
SCHURZ...GLENBROOK...INCLINE VILLAGE...SPARKS...VERDI...
GARDNERVILLE...FERNLEY...FALLON...LOVELOCK...SILVER SPRINGS...
NIXON...IMLAY...EMPIRE...GERLACH
424 PM PST SUN DEC 6 2009
...COLD AND ACTIVE WINTER WEATHER PATTERN TO CONTINUE THROUGH NEXT
WEEKEND...
A VERY COLD AIR MASS WILL REMAIN OVER EASTERN CALIFORNIA AND
WESTERN NEVADA FOR MUCH OF THE UPCOMING WEEK. DAYTIME TEMPERATURES
WILL REMAIN BELOW FREEZING EVEN IN THE LOWER ELEVATIONS FROM
MONDAY THROUGH WEDNESDAY. FOR MONDAY NIGHT AND TUESDAY NIGHT...
TEMPERATURES COULD DROP TO BELOW 15 DEGREES ACROSS MOST OF THE
REGION...WITH TEMPERATURES POSSIBLY DROPPING BELOW ZERO ESPECIALLY
IN SNOW COVERED AREAS IF SKIES ARE ABLE TO CLEAR OUT.
PACIFIC MOISTURE WILL RETURN TO THE SIERRA BY LATE WEDNESDAY NIGHT
AND THURSDAY...BRINGING ANOTHER ROUND OF SNOW TO MUCH OF THE
REGION. WHILE IT IS TOO EARLY TO FORECAST EXACT SNOW AMOUNTS...THIS
SYSTEM DOES NOT APPEAR TO BE AS STRONG AS MONDAYS STORM.
HOWEVER...ACCUMULATING SNOW WILL BE POSSIBLE EVEN IN LOWER
ELEVATIONS ON THURSDAY.
A STRONGER STORM MAY ARRIVE TO THE REGION BY FRIDAY NIGHT OR
SATURDAY. AT THIS TIME...THE AIR MASS DOES NOT APPEAR TO BE AS
COLD SO PRECIPITATION IN LOWER ELEVATIONS COULD FALL AS RAIN...BUT
SIGNIFICANT SNOWFALL WILL BE POSSIBLE IN THE SIERRA.
LOCAL OFFICIALS...EMERGENCY MANAGERS AND ANYONE WITH TRAVEL PLANS
THIS UPCOMING WEEK SHOULD CONTINUE TO MONITOR THE FORECASTS AND
FURTHER STATEMENTS ON THIS ACTIVE WEATHER PATTERN.
MJD
HTTP://WEATHER.GOV/RENO
Winter Storm, Greater Lake Tahoe Area
- When
- December 6, 5:00 PM PST to December 7, 1:00 PM PST
- Where
- Greater Lake Tahoe Area forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.789, -119.640 (the zone’s center; the record gives no point)
The Big Meadow SNOTEL (4 miles S of Mogul at 8300 ft) had an estimated 18 inches of snowfall. Other snowfall reports include: Mt Rose Ski Area with 23 inches, the Dagget Pass and Glenbrook fire stations with 17 inches apiece. In addition to heavy snowfall, winds were gusting 30-45 mph around the onset of the winter storm.
Heavy Snow, Greater Reno/Carson City/Minden Area
- When
- December 6, 5:30 PM PST to December 7, 1:00 PM PST
- Where
- Greater Reno/Carson City/Minden Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
Widespread totals of 6-10 inches were reported in the area. Here are some of the isolated higher totals: Carson City with 14-18 inches and Dayton with 13 inches.
Heavy Snow, Western Nevada Basin and Range
- When
- December 6, 5:30 PM PST to December 7, 3:00 PM PST
- Where
- Western Nevada Basin and Range forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.927, -118.898 (the zone’s center; the record gives no point)
A widespread 6-9 inches of snowfall fell generally south and west of Lovelock. Some specific totals include: 10-12 inches in Stagecoach, 9 inches in Fallon, and 6 inches in Fernley.
Heavy Snow, Mineral/Southern Lyon
- When
- December 7, 4:00 AM PST to 3:30 PM PST
- Where
- Mineral/Southern Lyon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.780, -118.812 (the zone’s center; the record gives no point)
An observer in Yerington reported 4.5 to 5 inches of snowfall on the 7th, with schools being closed on the 8th. A HADS observation 15 to 20 miles south of Hawthorne had an estimated 4-6 inches of snowfall.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Heavy Snow in New Mexico, December 6 to 8, 20092 deaths · $536,000 · 67 kt wind · 38 events
- Winter Storm and Winter Weather in Kansas, December 6 to 8, 20091 death · 9 injured · $580,000 · 16 events
- Heavy Snow and Winter Weather in California, December 6 to 7, 20091 death · 1 injured · 5 events
- Winter Storm and High Wind in California, December 6 to 9, 2009$1.0 million · 70 kt wind · 16 events
- High Surf in Hawaii, December 6 to 10, 20091 injured · 16 events
- Blizzard and Winter Storm in Colorado, December 6 to 8, 200921 events
- Frost and Freeze in California, December 6 to 10, 20095 events
- Winter Storm and Heavy Snow in California, December 6 to 7, 200981 kt wind · 4 events
- High Wind in California, December 6, 200960 kt wind · 2 events
- Heavy Snow in Oregon, December 6, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204881, 204908, 204966, 204967.